Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 50, NWS Wakefield, VA

April 14, 2021Northampton County, North Carolina; Brunswick County, Greensville County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Apr 14, 2021, 7:04 PM EDT for Northampton County, North Carolina; Brunswick County, Greensville County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2021, 7:04 PM EDT (23:04 UTC)
Expired
Apr 14, 2021, 7:45 PM EDT
In force
41 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Northampton County, NC, Brunswick County, VA, Greensville County, VA

The radar

The Norfolk radar (KAKQ), 81 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 7:15 PM EDTTSTM WND DMGBowens Corner, VANUMEROUS TREES AND POWER LINES DOWNED ALONG BRODNAX RD NEAR ROBINSON FERRY. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS51 KAKQ 142304
SVRAKQ
NCC131-VAC025-081-142345-
/O.NEW.KAKQ.SV.W.0050.210414T2304Z-210414T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
704 PM EDT Wed Apr 14 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  North central Northampton County in northeastern North Carolina...
  Southwestern Greensville County in southeastern Virginia...
  Southern Brunswick County in south central Virginia...

* Until 745 PM EDT.

* At 703 PM EDT, a severe thunderstorm was located near Ebony, or
  near Brodnax, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* This severe thunderstorm will be near,
  Brunswick and Gasburg around 710 PM EDT.
  Barley around 725 PM EDT.
  Gaston around 735 PM EDT.

Other locations impacted by this severe thunderstorm include Ante,
Brink, Gum Forks, Bufford Crossroads, Triplet, Bowens Corner,
Pleasant Shade, Henrico, White Plains and Vultare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3680 7802 3681 7755 3647 7759 3658 7804
TIME...MOT...LOC 2303Z 283DEG 34KT 3663 7797 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Poche
2 follow-up statements
899 
WWUS51 KAKQ 142323
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
723 PM EDT Wed Apr 14 2021

NCC131-VAC025-081-142345-
/O.CON.KAKQ.SV.W.0050.000000T0000Z-210414T2345Z/
Northampton NC-Greensville VA-Brunswick VA-
723 PM EDT Wed Apr 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL NORTHAMPTON...SOUTHWESTERN GREENSVILLE AND
SOUTHEASTERN BRUNSWICK COUNTIES...

At 723 PM EDT, a severe thunderstorm was located over Barley, or 10
miles northwest of Roanoke Rapids, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

This severe storm will be near...
  Gaston around 735 PM EDT.

Other locations impacted by this severe thunderstorm include Ante,
Brink, Gum Forks, Bufford Crossroads, Triplet, Bowens Corner,
Pleasant Shade, Henrico, White Plains and Vultare.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3681 7755 3647 7759 3657 7799 3680 7789
TIME...MOT...LOC 2323Z 282DEG 29KT 3659 7776 

HAIL...1.00IN
WIND...60MPH
 
$$

Poche
918 
WWUS51 KAKQ 142332
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
732 PM EDT Wed Apr 14 2021

NCC131-VAC025-081-142345-
/O.CON.KAKQ.SV.W.0050.000000T0000Z-210414T2345Z/
Northampton NC-Greensville VA-Brunswick VA-
732 PM EDT Wed Apr 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTH CENTRAL NORTHAMPTON...SOUTHWESTERN GREENSVILLE AND
SOUTHEASTERN BRUNSWICK COUNTIES...

At 731 PM EDT, a severe thunderstorm was located near Barley, or near
Dahlia, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

This severe thunderstorm will remain over mainly rural areas of north
central Northampton, southwestern Greensville and southeastern
Brunswick Counties, including the following locations... Ante, Brink,
Gum Forks, Triplet, Henrico, Turners Crossroads, Vultare, Valentines,
Slates Corner and Emporia Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3656 7793 3669 7780 3671 7756 3647 7759
TIME...MOT...LOC 2331Z 283DEG 34KT 3657 7766 

HAIL...1.00IN
WIND...60MPH
 
$$

Poche

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 3:20 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 14, 3:20 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
320 PM EDT Wed Apr 14 2021

.SYNOPSIS...
A frontal boundary will settle across the local area from the
north through this evening. Weak low pressure will track east
along this boundary this evening before moving out into the
Virginia Capes Thursday. The low will intensify as it slowly
moves northeast to a position off the New England coast Friday.
High pressure builds into the area over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 235 PM EDT Wednesday...

A decent wx afternoon across the local area. Veil of AS crossing
the FA indicative of little convective potential attm. Also...as
expected...dew points remain slow to respond back through the
50s. Area of lgt SHRAs was passing through far nrn/NE locations
right now...w/ only ISOLD shras to the SW. Other than poss
ISOLD convection that may pop up...mainly over far srn/SE VA-NE
NC late this afternoon/early this evening...the bulk of the
rainfall will be along/NNW of weak lo pres tracking E across srn
VA/NC this evening/tonight. There could be ISOLD T and poss
locally heavy rainfall. Lo pres reaches the VA Capes late
tonight. Clouds and SHRAs are expected to linger after midnight.
Lows in the l50s N and NW to the u50s SE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 235 PM EDT Wednesday...

Lo pres continues to move away from the coast Thu w/ a trough
approaching/crossing the region from the NW. Clouds and ISOLD-SCT
pcpn are expected to linger into the afternoon before clearing
begins. Highs from the m60s-around 70F.

Lo pres will swirl across New England Thu night into Sat. Other
than VRB clouds over NE portions...dry/cool NW flow and conditions
no worse than partly cloudy are expected. Lows Thu night in the
l-m40s...except u40s right along the immediate coast in SE VA-
NE NC. Highs Fri ranging through the 60s. Lows Fri night in the
l40s inland to mainly in the m-u40s at the coast. A slight
increase in cloudiness is expected by Sat afternoon as a weak
system approaches from the WSW. Still on the cool side...w/
highs in the 60s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 145 PM EDT Wednesday...

Suppressed nearly zonal flow aloft will dominate the pattern
through early next week. MJO fcst to steadily progress
(moderately) through phase 7 during this time period and that
generally signals cooler than normal conditions here in April.
One weak system w/ periods of clouds and poss light pcpn tracks
across the FA late in the weekend/early Mon then another one
possibly brings a CHC of pcpn again Tue or Wed. Generally
followed the blended guidance through the period. Highs mainly
in the 60s- l70s. Lows in the 40s-l50s.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

VFR conditions to start off the 18Z/14 TAF forecast period.
BKN-OVC AC/CI will continue to overspread the FA this afternoon
ahead of lo pres approaching from the W. SHRAs will be increasing
in coverage...mainly after 21-22Z/14...even ISOLD-SCT tstms
poss...mainly over srn/SE VA-NE NC. CIGs to lower through MVFR
to IFR this evening/tonight as lo pres and SHRAs track across
the FA. Lo pres will be slow to exit Thu resulting in lingering
clouds and SCT pcpn. IFR CIGs are expected to transition to MVFR
Thu morning and clearing will likely be slow through Thu afternoon.
Hi pres (and VFR conditions) return Fri- Sat.

&&

.MARINE...
As of 320 PM EDT Wednesday...

High pressure remains centered off of the Outer banks and will drift
further offshore through the afternoon and into the evening.
Meanwhile, low pressure over W NC/SW VA will move ENE through the
evening, tracking over the local waters late tonight into early
Thurs morning. A cold front will also approach the local waters from
the NW tonight.

Winds are generally SE 10 to 15 kt with gusts to 20 kts at the mouth
of the Bay. Waves are generally 1 to 2 ft (2 to 3 ft at the mouth of
the Bay) and seas are 3 to 4 ft in the northern waters and 4 ft in
the southern waters. Winds will increase to 15 to 20 kt with gusts
to 25 kt over the middle and southern Bay as well as the southern
coastal waters later this afternoon into this evening. Have started
the SCA from now until 10 PM to account for this. Waves will
increase to 3 to 4 ft and seas will increase to 4 ft. The southern
coastal waters may reach 5 ft early tonight, but confidence is too
low at this time to issue a SCA. In addition a line of strong
showers/thunderstorms will potentially impact portions of the Lower
Bay/James River and the southern coastal waters later this
afternoon/evening bringing the potential for gusty winds in excess
of 34 knots.

Low pressure and the cold front slide offshore later tonight into
Thursday morning with winds becoming NW 5 to 15 kt. Expect sub-SCA
winds from 10 PM tonight through Thursday. Winds increase again (NW
15 to 25 knots) Thursday night into Friday morning behind a
secondary cold front. SCAs will likely be needed for a majority of
the local waters for this surge (due to wind over the Bay and 5 ft
seas over the coastal waters). Elevated seas may linger for the
northern coastal waters into Fri afternoon. Calmer conditions are
expected late Friday into the weekend as weak high pressure builds
across the region.

&&

.HYDROLOGY...
Look for rising river levels across the Chowan basin and possibly
Appomattox basin over the next few days based on a QPF forecast
of 1-2 inches over the next 24 hrs and already elevated readings.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ631-
     632-634.

&&

SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RMM
HYDROLOGY...
Hazardous weather outlook, Apr 14, 5:43 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
543 AM EDT Wed Apr 14 2021

MDZ021>025-VAZ048-064-075>078-083>086-099-100-509>512-517>522-150945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Caroline-Westmoreland-Richmond-Northumberland-Lancaster-
New Kent-Gloucester-Middlesex-Mathews-Accomack-Northampton-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
543 AM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060>062-065>069-079>082-087>090-092-093-
095>098-513>516-523>525-150945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Goochland-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
York-Newport News-Hampton/Poquoson-
543 AM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible along and south of a frontal
boundary this afternoon and evening. A few of these storms may
contain strong or damaging wind gusts and hail. In addition, locally
heavy downpours may result in ponding of water on roadways as well
as minor flooding of low lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

In the hours before

Special weather statement, Apr 14, 5:47 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
547 PM EDT Wed Apr 14 2021

VAZ065-066-142230-
Lunenburg-Mecklenburg-
547 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MECKLENBURG AND
SOUTHWESTERN LUNENBURG COUNTIES...

At 547 PM EDT, a strong thunderstorm was located over Redoak, moving
east at 30 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
South Hill, Chase City, Kells Corner, Gary, Wilburn, Spanish Grove,
Loves Mill, North View, Finneywood, Skipwith, Fairview, Rogers
Corner, Oral Oaks, Baskerville, Wightman and John H Kerr Reservoir.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3669 7868 3670 7865 3671 7865 3690 7849
      3693 7817 3669 7814 3668 7863 3669 7864
      3668 7864 3668 7869
TIME...MOT...LOC 2147Z 253DEG 25KT 3676 7858

Poche
Special weather statement, Apr 14, 5:56 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
556 PM EDT Wed Apr 14 2021

VAZ065-142245-
Mecklenburg-
556 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MECKLENBURG
COUNTY...

At 555 PM EDT, a strong thunderstorm was located over Cluster
Springs, or 7 miles east of Turbeville, moving east at 35 mph.

Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.

Locations impacted include...
Clarksville, Boydton, Buffalo Springs, Nelson, Richardson, Buffalo
Junction, Keats, John H Kerr Dam, Finchley, Eppes Fork, John H Kerr
Reservoir and Skipwith.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3657 7873 3658 7872 3664 7871 3667 7870
      3668 7870 3669 7868 3669 7865 3664 7858
      3664 7856 3667 7861 3669 7864 3670 7864
      3668 7826 3654 7830 3654 7873 3655 7874
TIME...MOT...LOC 2155Z 279DEG 31KT 3661 7891

Poche
Local storm report, Apr 14, 6:22 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
622 PM EDT WED APR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             CHASE CITY              36.80N 78.46W
04/14/2021  E0.25 INCH       MECKLENBURG        VA   BROADCAST MEDIA

&&

05
Special weather statement, Apr 14, 6:57 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
657 PM EDT Wed Apr 14 2021

NCZ012-VAZ065-142345-
Northampton-Mecklenburg-
657 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT MECKLENBURG AND NORTHAMPTON
NC THROUGH 745 PM EDT...

At 654 PM EDT, a strong thunderstorm was located near Norlina, or 9
miles northwest of Warrenton, moving east at 40 mph.

Wind gusts in excess of 40 mph and nickel size hail are possible with
this storm.

Locations impacted include...
Keats, Roanoke Rapids Lake, Henrico, John H Kerr Dam, Vultare, Palmer
Springs, Lake Gaston and John H Kerr Reservoir.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.

If you are on or near Kerr Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike more than
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to a safe shelter.
Do not be caught on the water in a thunderstorm.

LAT...LON 3660 7831 3658 7804 3655 7804 3655 7798
      3654 7768 3648 7773 3648 7775 3650 7782
      3651 7790 3653 7790 3655 7834
TIME...MOT...LOC 2254Z 279DEG 35KT 3653 7823

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:57 PM EDTSpecial Weather StatementAKQWarren48 min
Apr 14, 7:40 PM EDTSpecial Weather StatementAKQNorthampton35 min
Apr 14, 7:54 PM EDTSevere Thunderstorm WarningAKQNorthampton51 min
Apr 14, 3:07 AM EDTSmall Craft AdvisoryAKQ22 hr
Apr 14, 5:47 PM EDTSpecial Weather StatementAKQMecklenburg43 min
Apr 14, 5:56 PM EDTSpecial Weather StatementAKQMecklenburg49 min
Apr 14, 6:25 PM EDTSevere Thunderstorm WarningAKQBrunswick, Lunenburg, Mecklenburg50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.